Swollen ankle: I have been a prednisolone for few... - LUPUS UK

LUPUS UK
24,084 members19,406 posts

Swollen ankle

I have been a prednisolone for few years for now,but been on higher doses for chest infection, the other day I noticed my ankle and foot swollen,but it's gone down in the morning.The doctor said it is fluid retention caused by the steroids as my face has got fatter as well.Has anyone else experienced this .

13 Replies
oldestnewest

It really is quite common I'm afraid, especially at the higher doses. The face chubbiness may be fat deposits - pred tends to encourage that on face, back of the neck and around your midriff. Cutting carbs does help a lot with the fat and cutting salt with the fluid retention.

1 like
Reply

Thank you for your reply. I also read if you eat bananas it is good for you as they contain potassium.which helps with the retention.

1 like
Reply

Thanks for the!good tips..

Reply

Yes...i have been on prednisone for over ten year, tried tapering down to 2.5mg...got a bad flare up over the year of tapering, and swollen feet and ankles was one of my main symptoms...it also weakened my muscle over my whole body..any who im back up to 40mg & my face is huge..it looks abnormal to me...i feel everyone lioking at me because of it...this lupus really stinks but if its a fight it wants then its a fight I'll give it!! Hope you feel better soon fellow lupies..💪💪👋👋

Reply

It is horrible having a fat face,gets rid of the wrinkles though lol.You saying about muscle weakness, hurt my back in October getting my handbag off the back seat of the car, and I am still having problems,just as it seems to improve I just seem to tweak it again,I just can't seem to get my back strong ,wonder if that's my problem then ,I am waiting for physio to come to the house to assess me,but I am on a waiting list,so dont know how long it will be.take care .

1 like
Reply

Sounds more like muscle spasm than muscle weakness - many of us have found Bowen therapy helped.

Reply

PMRpro, at first they were spasms & i just ignored it for months it turned out my muscles were deteriorating ( weakening) myositis..something new add to my lupus...actually the major to my disease i need my muscles to take care of myself...muscles is the major organ of our body to me...their in pkaces we barely use until we realize we need them...definitely cares me...pls watch your creatine keratin(ck) levels should not pass 200...as I've shared before mines was over 9000, all my muscles were shutting down from head to toes...most horrifying experience of my life...gaining my strength back slowly through injections...

Reply

Many thanks I do get muscle spasms. I did try the Bowen therapy,but bruised,I am on warfarin and also unfortunately I can't afford it at the moment.

Reply

If a Bowen therapy session bruised you - I would dispute the practitioner's skills and look for another! It is such a gentle therapy it shouldn't cause bruising done properly. I, too, am on anticoagulants and have never had bruises. The price problem is a different matter - you have my sympathy there! There is one NHS Trust where it is possible to have Bowen therapy through the Pain Clinic - oh that there were more!

1 like
Reply

Edema, or fluid retention, is one of my bigger symptoms. I've had to build a separate wardrobe for it, no less, as I go up and down in sizes., often inside days. Medical professionals tell me that drinking at least 60 oz's of water a day helps flush things out, as for me, the edema is caused by my kidneys having trouble processing things. Thus, the fluid gets backed up and forced into my limbs and cheeks.

If it gets severe, diuretics can be prescribed (basically pills that force you to pee out the extra fluid), but that means running to the toilet every hour or two. Given time and the right diet/water content, though, it can roll off. It does take time, though. I went through a severe case (put on nearly 50 pounds of edema inside of a week due to oversaturation of fluids in the hospital), and that took about three months to come off. I'm currently dealing with about 20 pounds of edema right now, but I'm not taking the diuretics, so I imagine it'll take a couple of months to come off.

It can be frustrating and very hard on your self-image. Just know that it's not your fault and that it will eventually settle out. Focus on finding comfortable shoes and clothes that, even if they are bigger, still make you feel good. I've taken to buying clothes that are made of fuzzy velvet material to feel better.

1 like
Reply

Hi.Thank you for replying.Sorry to hear about your problems. I did read that you should drink a lot but didn't understand why.I do take a water pill as i get high blood pressure.I have started tapering off and hopefully will be able to get to 7.5 a day.provided I don't get any more chest infections.

Take care

Reply

When you drink a lot your kidneys have to work less hard to remove the waste products. And that makes them more effective. Also, if you don't drink enough your body thinks there is a shortage - and holds on to water which has to go somewhere.

1 like
Reply

Thank you for that I didn't know.

Reply

You may also like...